Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Jackson, MS

April 15, 2021Jefferson Davis County, Lawrence County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 15, 2021, 4:32 AM CDT for Jefferson Davis County, Lawrence County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2021, 4:32 AM CDT (09:32 UTC)
Expired
Apr 15, 2021, 4:54 AM CDT
In force
22 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jefferson Davis County, MS, Lawrence County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS54 KJAN 150932
SVRJAN
MSC065-077-151030-
/O.NEW.KJAN.SV.W.0109.210415T0932Z-210415T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
432 AM CDT Thu Apr 15 2021

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Lawrence County in south central Mississippi...
  Northwestern Jefferson Davis County in south central Mississippi...

* Until 530 AM CDT.

* At 432 AM CDT, a severe thunderstorm was located over Sontag, or 13
  miles east of Brookhaven, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sontag around 435 AM CDT.
  Wanilla and Oma around 440 AM CDT.
  Prentiss around 505 AM CDT.
  Clem around 515 AM CDT.

Other locations impacted by this severe thunderstorm include New
Hebron and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3161 9024 3171 9024 3172 9023 3177 8976
      3153 8975
TIME...MOT...LOC 0932Z 264DEG 32KT 3165 9023 

HAIL...1.25IN
WIND...60MPH
 
$$

22
1 follow-up statement
680 
WWUS54 KJAN 150954
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
454 AM CDT Thu Apr 15 2021

MSC065-077-151004-
/O.CAN.KJAN.SV.W.0109.000000T0000Z-210415T1030Z/
Lawrence MS-Jefferson Davis MS-
454 AM CDT Thu Apr 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3161 9024 3171 9024 3172 9023 3177 8976
      3153 8975
TIME...MOT...LOC 0950Z 264DEG 32KT 3167 9000 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:37 AM CDT, 55 minutes earlier.

Area forecast discussion, Apr 15, 3:37 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
337 AM CDT Thu Apr 15 2021

.DISCUSSION...

Today and Tonight...

Rain showers will continue across areas south of I-20 today through
mid morning but these showers are expected to dissipate before noon.
After showers exit the region, we will be rain free for the rest of
the day and partly clear skies will prevail across the north. Much
of the southern half of the CWA will still experience mostly cloudy
skies. High temperatures will be in the lower 70s for most locations
with an exception of a patch of temperatures in the upper 60s
across the extreme northwest. As we enter into the night time, a
rain free evening will prevail however shortly after midnight,
rain chances will increase from west to east as a cold front
moving across the Plains, begins to approach the ArkLMiss. Low
temperatures tonight will be in the mid 50s./JNE/

Friday through Wednesday night: Cooler than normal temperatures are
expected through the period. The period will start off wet but dry
weather is expected by Sunday and will last through the middle of
next week. Moisture will increase more earnestly from the southwest
Friday ahead of a developing surface low in response to a potent
shortwave tracking east across the central Plains towards the mid
Mississippi valley. Our PWATs will surge above and inch and a half
along and south of Interstate 20 by mid afternoon and continue into
Saturday morning before getting knocked down by drier air in the
wake of a cold front. Overall, instability will remain limited and
help mitigate the potential for severe storm development but
rainfall of one to three inches in a short amount of time Friday and
Friday night over nearly saturated soils will lead to the potential
for runoff issues and flash flooding. Wl highlight this "Limited"
threat in our HWO generally along and south of the Interstate 20
corridor. Model consensus suggests the surface low will track east
along the Gulf coast through Saturday and the rain will slowly taper
off from the northwest Saturday as the surface low moves farther
away from our CWA. Unfortunately, it looks like it will take until
Saturday evening for the rain to end over our southeast most zones.
Sunday is expected to be dry in our CWA despite a shortwave moving
from the Ozarks to the Tennessee valley that may bring the chance of
rain to north Mississippi. A few additional shortwaves look to swing
across our region through Wednesday and a cold front on Wednesday
but no measurable rainfall is expected in our CWA through Wednesday
night. /22/

&&

.AVIATION...
06Z TAF discussion:
-SHRA to -RA will prevail at sites mainly below the I-20 corridor
 anywhere from now until day break. Ceilings will be low for these
 sites and IFR to LIFR conditions will occur through a good bit of
 the TAF period at these southern locations but once the rain
 clears, skies will start to improve throughout the day. Sites
 across the north will mainly see VFR conditions./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  53  65  54 /  16  23  71  93
Meridian      71  52  65  51 /  25  16  52  91
Vicksburg     71  53  65  54 /   9  41  80  93
Hattiesburg   72  55  68  56 /  72  26  68  86
Natchez       71  54  67  56 /  28  43  82  93
Greenville    69  53  62  51 /  10  38  71  89
Greenwood     70  52  63  52 /   8  27  59  91

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/22
Hazardous weather outlook, Apr 15, 3:58 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
358 AM CDT Thu Apr 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
358 AM CDT Thu Apr 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

One to three inches of rain in a short amount of time Friday
through Friday night may lead to flash flooding for the area
generally along and south of the Interstate 20 corridor.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Apr 15, 3:34 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
334 AM CDT Thu Apr 15 2021

MSZ053-054-059-062-150930-
Jefferson MS-Copiah MS-Lincoln MS-Claiborne MS-
334 AM CDT Thu Apr 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE...
NORTHWESTERN LINCOLN...NORTHEASTERN JEFFERSON AND SOUTHWESTERN COPIAH
COUNTIES UNTIL 430 AM CDT...

At 334 AM CDT, Meteorologists were tracking a strong thunderstorm
over Blue Hill, or 29 miles northwest of Brookhaven, moving east at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mcbride, Peyton and Union Church around 345 AM CDT.
  Pleasant Hill around 350 AM CDT.
  Allen around 355 AM CDT.
  Barlow around 400 AM CDT.
  Glancy around 410 AM CDT.
  Hazlehurst, Wesson and Martinsville around 420 AM CDT.

Other locations impacted by this storm include Beauregard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3167 9099 3186 9101 3191 9037 3168 9035
TIME...MOT...LOC 0834Z 265DEG 32KT 3178 9089

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:47 PM CDTRiver Flood WarningJANFranklin13 hr
Apr 15, 3:34 AM CDTSpecial Weather StatementJANCopiah56 min
Apr 15, 5:20 AM CDTSpecial Weather StatementJANJones55 min
Apr 15, 1:36 PM CDTFlash Flood WatchJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more39 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.